Letters to the Editor
Worsening of manic state in patients with bipolar I disorder following the Fukushima disaster
Article first published online: 17 DEC 2012
© 2012 The Authors. Psychiatry and Clinical Neurosciences © 2012 Japanese Society of Psychiatry and Neurology
Psychiatry and Clinical Neurosciences
Volume 66, Issue 7, pages 622–623, December 2012
How to Cite
Kunii, Y., Wada, A., Matsumoto, J., Yabe, H. and Niwa, S.-I. (2012), Worsening of manic state in patients with bipolar I disorder following the Fukushima disaster. Psychiatry and Clinical Neurosciences, 66: 622–623. doi: 10.1111/j.1440-1819.2012.02409.x
- Issue published online: 17 DEC 2012
- Article first published online: 17 DEC 2012
- Manuscript Accepted: 9 OCT 2012
- Manuscript Revised: 29 SEP 2012
- Manuscript Received: 7 JUL 2012
FOLLOWING THE 11 March 2011 Tohoku earthquake and the leakage of radioactive material resulting from the accidents at the nuclear power plant, the residents of Fukushima Prefecture have been exposed to continued tremendous anxiety and fear. The stress caused by the complex Fukushima disaster is of a magnitude that is beyond comparison to previous disasters. We had psychiatric patients who were acutely hospitalized after the earthquake to the Fukushima Medical University Hospital. Among 13 patients, five had bipolar I disorder, manic episode. We report a patient among these five patients who exhibited the most intense symptoms.
The patient, a 26-year-old man, was diagnosed as having bipolar I disorder and continued regular follow up. His symptoms were stabilized with pharmacotherapy, mainly on lithium and valproate; however, immediately after the earthquake and the following nuclear plant accident, he had insomnia, marked hyperactivity, and talkativeness. Specifically, 3 days after the earthquake, that is, 2 days after the first hydrogen explosion at the plant, he was admitted to our hospital. After admission, he was placed in an isolation room. In addition to mood-stabilizers, antipsychotics, including haloperidol 10 mg/day and zotepine 125 mg/day, were given, but his manic state continued to worsen. The patient exhibited intense agitation, including violently kicking the door of the isolation room. This explosive agitation, peaking on day 7 after the earthquake, gradually decreased, and after day 14, he remarkably calmed down.
The consecutive evaluation of the degree of agitation using the Positive and Negative Syndrome Scale-Excited Component showed a parallel change with the increase and reduction curve in the background radiation level measured in our hospital. The changes in agitation were thought not to be a direct response to fear triggered by radiation leakage being reported daily by the media because he was not informed about the reports. Thus, it was speculated to be possible that contact with the psychiatrists and nurses, whose anxiety was increased by the minute-to-minute news of the nuclear power plant accident, in turn affected the patient, thus contributing to the worsening of his symptoms. Previous studies have shown an unexpected worsening of conditions in patients with bipolar disorder after a catastrophic disaster. Such a mechanism may be plausible and bipolar I disorder patients, when they are confronted with threatening situations, switch into a manic mode in order to overcome the danger. Therefore, in bipolar I disorder patients, even when in a stable condition for many years, careful attention must be paid to any sign of worsening on the occasion of catastrophic disasters.